Title

FDA Requires Stronger Warning About Risk of Neuropsychiatric Events Associated With Montelukast
March 4, 2020

The US Food and Drug Administration (FDA) is requiring a Boxed Warning for montelukast (Singulair) to strengthen an existing warning about the risk of neuropsychiatric events associated with the drug.

The Boxed Warning advises healthcare providers to avoid prescribing montelukast to patients with mild allergy/asthma symptoms.The FDA is recommending that montelukast only be used for allergic rhinitis in patients who have an inadequate response or intolerance to alternative therapies.

The warning follows the FDA’s review of available data regarding continued reports of neuropsychiatric events with montelukast, such as agitation, depression, sleeping problems, and suicidal thoughts and actions.

“The incidence of neuropsychiatric events associated with montelukast is unknown, but some reports are serious, and many patients and healthcare professionals are not fully aware of these risks,” said Sally Seymour, MD, FDA’s Center for Drug Evaluation and Research, Rockville, Maryland. “With today’s action, the FDA aims to make sure patients and medical providers have the information available to make informed treatment decisions. Importantly, there are many other safe and effective medications to treat allergies with extensive history of use and safety, such that many products are available over the counter without a prescription.”

Healthcare professionals should:
● Ask patients about any history of psychiatric illness prior to initiating treatment.
● Consider the risks and benefits of montelukast when deciding to prescribe or continue patients on the medicine.
● Advise all patients of the risk of neuropsychiatric events when prescribing montelukast. Warnings about these side effects are included in the existing prescribing information; however, many healthcare professionals and patients/caregivers are not aware of this risk, and suicides and other adverse events continue to be reported.
● Advise patients and parents/caregivers that the patient should stop taking montelukast and contact a healthcare professional immediately if changes in behavior or new neuropsychiatric symptoms, suicidal thoughts or behavior occur.
● Monitor all patients treated with montelukast for neuropsychiatric symptoms. Events have occurred in patients with and without pre-existing psychiatric disease.
● Most reported cases of neuropsychiatric events occurred during montelukast treatment, but some occurred after discontinuation. In many cases, symptoms resolved after stopping montelukast; however, in some cases symptoms persisted after discontinuation from therapy or were reported after discontinuation of therapy.
● Encourage patients and parents/caregivers to read the Medication Guide they receive with their montelukast prescriptions, which explains the safety risks and provides other important information.

Health care professionals and patients should report side effects from montelukast to the FDA’s MedWatch program.

Reference: https://www.fda.gov/news-events/press-announcements/fda-requires-stronge...

SOURCE: US Food and Drug Administration